Cyclosporine neurotoxicity in heart transplantation
Type of Spiritual Experience
A description of the experience
Cyclosporine neurotoxicity in heart transplantation - Vázquez de Prada JA, Martín-Duran R, García-Monco C, Calvo JR, Olalla JJ, González-Vilchez F, Gutierrez JA; Servicio de Cardiología, Centro Médico Nacional Marqués de Valdecilla Santander, Spain.
The neurotoxic potential of cyclosporine in previous clinical experience has not been considered a significant problem. Recently a significant incidence of severe neurotoxicity has been related to cyclosporine therapy in liver transplant recipients.
In our heart transplant program we have observed an unexpectedly high incidence of serious neurologic toxicity, presumably caused by use of cyclosporine. Coma, cerebral hemorrhage, hemiparesis and dysphasia, confusion, and visual hallucinations were reported in four patients. Cyclosporine discontinuation or dose reduction eliminated the neurologic effects in all but one patient. Cyclosporine neurotoxic effects should be suspected in heart transplant recipients with central nervous system syndromes.